MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 62MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURF

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 62MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURF
Model Number 74120162
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 07/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff¿s left hip on (b)(6) 2006, the plaintiff experienced metal-on-metal reaction with pseudotumor formation and elevated levels of cobalt and chromium ions.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During this procedure, both the bhr acetabular cup and femoral head were explanted and replaced with a full thr system.Intraoperatively, the femoral neck and remaining head segments were noticed to be extremely osteolytic.The plaintiff was transferred to the recovery room in stable condition.The plaintiff¿s outcome is unknown.
 
Additional Manufacturer Narrative
H10: updated the event description in section b5.H3, h6.It was reported that a left hip revision surgery was performed.As of today, device return has been requested for this complaint but has not become available.As no device batch numbers were provided for investigation for the acetabular cup and the femoral head, a manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the acetabular cup and the femoral head.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints have been identified for the part number and the reported failure mode for the acetabular cup.Other similar complaints have been identified for the part number and the reported failure mode for the femoral head, and this failure will continue to be monitored.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.The clinical information provided, of elevated metal ions, osteolysis and pseudotumor may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff¿s left hip on (b)(6) 2006, the plaintiff experienced metal-on-metal reaction with pseudotumor formation and elevated levels of cobalt and chromium ions.A revision surgery was performed on 14-jul-2020 to treat this adverse event.During this procedure, the bhr femoral head was explanted and replaced with a full thr system.Intraoperatively, the femoral neck and remaining head segments were noticed to be extremely osteolytic.The plaintiff was transferred to the recovery room in stable condition.The plaintiff¿s outcome is unknown.

Brand Name
ACETLR CUP HAP 62MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURF
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14023038
Report Number3005975929-2022-00123
Device Sequence Number2647054
Product Code NXT
UDI-Device Identifier03596010502629
UDI-Public03596010502629
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74120162
Device Catalogue Number74120162
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2022
Supplement Date Received by Manufacturer05/10/2022
Initial Report FDA Received Date04/06/2022
Supplement Report FDA Received Date05/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age74 YR
Patient SexMale